New Mexico, 2017

Hail in New Mexico, September 28, 2017

September 28, 2017 · NWS EPZ · 2 events in 1 county or zone

An upper low over the Great Basin with southwest flow ahead of it combined with moist, easterly low level winds to produce isolated severe thunderstorms over southern Grant County. Hail up to the size of golf balls was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low over the Great Basin with southwest flow ahead of it combined with moist, easterly low level winds to produce isolated severe thunderstorms over southern Grant County. Hail up to the size of golf balls was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 2:04 PM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 28, 2:04 PM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT Thu Sep 28 2017

.SYNOPSIS...
The upper trough to our west and surface high to our east
continue to remain in place. This synoptic feature will continue
to tap subtropical moisture and give the Borderland some shower
and thunderstorm activity at least up to the weekend. Expect more
widespread showers and thunderstorms on Friday, with activity
slowly shifting east and diminishing on Saturday. Sunday and
Monday should be drier with temperatures climbing back up above
normal. Isolated thunderstorms are forecast at this time to
return toward the middle of next week.

&&

.DISCUSSION...
After a very active night and early morning with intense thunderstorms
mainly west of the Franklins and also in NE El Paso, the
atmosphere for now is taking a little respite (along with
extensive low cloud cover suppressing destabilization). EPZ
precip estimates (dual pol) and COCORAHS reports showed many 2+
inch reports with some 3 and 4 inch reports and considerable upper
valley flooding. Some sites in NE EL PAso (ENVT2) have received
around 12.5 inches of rain so far this year. This bout of activity
came just in time to squeeze it into the official 2017 Monsoon
tally which comes to a end September 30.

As mentioned in the synopsis our overall pattern remains fairly the
same today.The upper low now has shifted north into Utah,
reducing the mid and upper level flow slightly but a nice SSE to
SSW surface to mid level flow continues allowing the moisture tap
to continue. PoPs should remain in the in the 'scattered' range
tonight. The GFS model shows a vort lobe moving in the SW NEwd
tonight and this may serve as a needed trigger. The 20Z HRR is
starting to perhaps hint this way. Thunderstorm coverage should
pick up some Friday with continued moist easterly low level flow
and weak impulses embedded in the SW flow aloft cause some
destabilization. As a stronger upper level trough from the
northwest absorbs the low over Utah, more westerly oriented winds
aloft will slowly shift the storms farther east by Saturday. As
the flow becomes more zonal and drier, the low level easterlies
will gradually diminish. Sunday and Monday should be the more
quite days. SE flow and enhanced low level moisture are forecast
to return by mid week, with an increase in thunderstorm activity
as another trough aloft develops to our northwest.

&&

.AVIATION...
Valid 29/00Z-30/00Z: P6SM SCT-BKN015-025 BKN040-060 across all
areas through period. Scattered to numerous 1-3SM TSRA BKN010-020
or 5SM -SHRA BKN010-020 developing after 02Z and continuing
through 12Z with storms moving from southwest to northeast.
Additional storm development expected again after 18Z with 1-3SM
+TSRAGS BKN015-025. Winds generally east to southeast 5-15G25KTS.

&&

.FIRE WEATHER...
Southwest flow aloft will continue over area for next day or two
with low level easterly winds keeping moisture in place and below
normal temperatures. Expect more storms to develop overnight with
some strong storms possible Friday. As upper flow turns more
westerly late Saturday and into Sunday, drier and warmer air will
return.  Expect near to above normal temperatures starting Sunday.
Some moisture will return starting Tuesday with thunderstorm chances
increasing through midweek. Winds will generally remain 5 to 15 mph
except near thunderstorms. After several poor to good vent rate
days, expect very good to excellent conditions to return this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  74  61  78 /  30  50  50  20
Sierra Blanca           58  67  57  74 /  30  40  40  30
Las Cruces              59  73  58  76 /  30  50  40  20
Alamogordo              57  75  56  76 /  30  50  40  30
Cloudcroft              45  54  45  56 /  50  50  50  40
Truth or Consequences   58  72  56  76 /  50  50  40  20
Silver City             56  70  54  72 /  50  40  30  20
Deming                  59  74  57  77 /  50  40  30  20
Lordsburg               60  76  59  80 /  30  30  20  20
West El Paso Metro      63  72  62  77 /  30  40  50  20
Dell City               57  72  58  76 /  30  40  40  30
Fort Hancock            62  72  60  79 /  20  40  40  30
Loma Linda              58  66  55  72 /  30  40  40  30
Fabens                  61  73  59  79 /  20  40  50  30
Santa Teresa            62  73  60  78 /  30  40  50  20
White Sands HQ          60  72  60  75 /  30  50  50  30
Jornada Range           59  74  58  76 /  30  50  40  30
Hatch                   60  74  58  76 /  40  50  40  20
Columbus                60  74  58  78 /  50  40  30  20
Orogrande               61  74  60  75 /  30  40  50  30
Mayhill                 48  57  47  63 /  60  50  50  40
Mescalero               48  63  49  65 /  50  50  50  40
Timberon                48  61  47  61 /  40  50  50  40
Winston                 50  64  46  72 /  50  50  40  40
Hillsboro               56  70  54  75 /  50  50  40  30
Spaceport               58  73  56  75 /  40  50  40  20
Lake Roberts            50  70  47  74 /  50  50  30  30
Hurley                  55  70  54  73 /  50  40  30  20
Cliff                   54  78  50  79 /  40  30  30  20
Mule Creek              56  76  55  78 /  30  40  30  20
Faywood                 56  71  55  74 /  50  40  30  20
Animas                  59  78  58  82 /  30  20  20  20
Hachita                 58  75  57  80 /  50  20  20  20
Antelope Wells          59  78  58  83 /  40  30  30  20
Cloverdale              58  76  56  81 /  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Sep 28, 10:36 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Thu Sep 28 2017

NMZ401>417-TXZ418>424-291745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Thu Sep 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will remain scattered  across much of
the area northern and central New Mexico later today. A few
strong storms with small hail, gusty downburst winds, and locally
heavy rainfall will be possible. Areas that observed saturating
rainfall yesterday will be susceptible to localized flash flooding
today and tonight. Activity should she a later start today and
the atmosphere recovers somewhat from last night. A disturbance
aloft should also help to trigger acclivity tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will continue into Friday from Thursday
night. Storms will move eastward on Friday with again a possible
upsurge in activity over the area Friday night. A few strong
storms with small hail, gusty downburst winds, and locally heavy
rainfall will once again be possible.

Fewer storms are expected on Saturday, but isolated to scattered
coverage is still forecast for much of the area.

Shower and thunderstorm activity should wane and be minimal
Sunday with Monday. Then convective activity is forecast to start
to increase again slowly on Monday and become more widespread by
wednesday with again increased risk of some strong storms and
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, or
hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

20

The radar

The El Paso radar (KEPZ), 154 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
September 28, 7:45 PM MST
Where
Grant County, 16.8 mi ESE of Playas
Measured
1.75 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
31.915, -108.324

Multiple broken windows were reported in Hachita due to the hail.

Hail, Grant

When
September 28, 7:54 PM MST
Where
Grant County, 17 mi SSW of Wilna
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.971, -108.336

Golf ball sized hail about 3 miles north of Hachita.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722186, 722187.